Remove the old infusion set after my workout at the gym (most often). My blood sugar is usually excellent at this point - in the low 100's.
Okay, that's easy. It pulls right out and I give the area a once-over for any signs of infection or irritation. Then I take a look at the old cannula and check for any curious kinks or bends.
Then I shower. (I love "free shower," without any infusion sets to catch on my shower pouf or carefully avoid while I shave my legs.)
Ready the new set - prime the thing, and shunk into my other thigh, away from any recent sites. Test again, see something very similar to the result I saw before the shower. No problems. The site feels fine - devoid of any sharp pains or aches - and the first bolus doesn't feel like slices of lemon being pushed into my nerves. Everything appears to be aces.
Commence evening activities, either going out with Chris, doing a little writing, (gasp) housework, watching a movie, or piddling around on the Internet. About an hour and a half passes. I run my tongue over my teeth and notice the fibrous sweaters. Test (another shunk, but this one in my finger) and see a result hovering near the 300 mg/dl range.
This happens all too often. I don't know if there is a delayed absorption after placing a new site or if I'm just waiting too long to "reinstall" after pulling the old one out, but I feel like I'm being followed around by these blasted glucose goblins. It's like they're lacing the air with sugar, sending my numbers into orbit. It's very frustrating to spend so much time monitoring and carefully calculating, only to have a site change send my averages over the moon.
I almost always change my sites in the evening, barring any unforseen circumstances like scraping the site off by accident with the grocery bags (last month) or bonking against my desk drawer at work and knocking it loose (last year). This timing is intentional because I can go longer without eating in the evening hours. But regardless of whether or not I'm snacking, it seems to take HOURS for the infusion set to settle in. And the highs every three or four days are making me go bananas.